South Carolina, 2009

Hail and Damaging Winds in South Carolina, May 28, 2009

May 28, 2009 · NWS CAE · 3 events in 2 counties and zones

A cold front approached from the west producing a few strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A cold front approached from the west producing a few strong thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 28, 2:12 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, May 28, 2:12 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
312 PM EDT THU MAY 28 2009

.SYNOPSIS...
AN COLD FRONT WILL MOVE ACROSS THE AREA LATE FRIDAY. WARM AND
MOIST AIR AHEAD OF THE FRONT WILL KEEP THE THREAT OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH FRIDAY. DRY HIGH PRESSURE
WILL DOMINATE FOR THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AFTERNOON AND EVENING SHOWERS EXPECTED TO DIMINISH OVERNIGHT
TONIGHT. SOUTHWEST UPPER FLOW CONTINUES WITH A FEW WEAK
SHORTWAVES MOVING THROUGH. PWAT REMAINS HIGH WITH VALUES 1.5 TO
1.9 INCHES. LOCALLY HEAVY RAINFALL POSSIBLE INTO THE EVENING.
OVERNIGHT LOWS SHOULD BE NEAR THOSE OF THE PAST FEW NIGHTS...LOWS
IN THE MID 60S TO AROUND 70.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
THE MAIN UPPER TROUGH TO MOVE THROUGH THE REGION FRIDAY NIGHT INTO
SATURDAY MORNING. COLD FRONT NOT MOVING THROUGH UNTIL FRIDAY
EVENING. SURFACE TROUGH EXPECTED TO DEVELOP OVER THE CENTRAL
CAROLINAS FRIDAY. AIR MASS BECOMING MODERATELY UNSTABLE WITH LI
VALUES -4 TO -7 AND CAPES 1400 TO 2200 J/KG. WIND SHEAR MAY BE
STRONG ENOUGH TO BRING A CHANCE OF SEVERE STORMS TO THE AREA ALONG
AND EAST OF THE SURFACE TROUGH FRIDAY AFTERNOON. HAIL AND STRONG
WIND AND HEAVY RAIN WILL BE THE MAIN HAZARDS OVER EASTERN SC.
ONCE THE FRONT MOVES THROUGH FRIDAY NIGHT...CONDITIONS DRY OUT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MEDIUM RANGE MODELS CONTINUE TO BE IN GENERAL AGREEMENT WITH THE
LARGE SCALE PATTERN ALOFT. UPPER TROUGH OVER THE EASTERN U.S.
MOVING OUT SATURDAY WITH THE SUBTROPICAL RIDGE BUILDING OVER WITH
WESTERN ATLANTIC THROUGH THE MIDDLE OF NEXT WEEK. SURFACE
FRONT LOOKS TO REMAIN NORTH OF THE FORECAST AREA. RETURN FLOW WILL
BRING INCREASING MOISTURE BY MID-WEEK. INCLUDED LOW CHANCE POPS
FOR DIURNAL CONVECTION WEDNESDAY AND THURSDAY. TEMPS AT OR A
LITTLE ABOVE NORMAL.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS GIVING WAY TO MVFR/IFR OVERNIGHT. MOIST AND
UNSTABLE ATMOSPHERE HAS BEGUN TO SPAWN SHOWERS/THUNDERSTORMS
AROUND THE TAF SITES AND EXPECT THE COVERAGE TO INCREASE OVER THE
NEXT COUPLE OF HOURS. WILL MAINTAIN TSRA IN A TEMPO GROUP THROUGH
22Z WHEN MUCH OF THE ACTIVITY SHOULD DISSIPATE. NEXT CONCERN WILL
BE STRATUS AND FOG POTENTIAL AFTER 29/06Z...AS SOME MIXING
EXPECTED TO PERSIST THROUGH THE NIGHT BELIEVE THERE WILL AGAIN BE
IFR CIGS WITH VSBYS ULTIMATELY BEING DEPENDENT ON WHERE THE RAIN
FALLS THIS EVENING. FOG AND STRATUS WILL LIFT/BURN OFF BY 29/14Z
WITH A COLD FRONT APPROACHING AT THE END OF THE PERIOD BRINGING
ANOTHER CHANCE OF SHOWERS/THUNDERSTORMS FROM 29/14Z THROUGH THE
END OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...
A WEAK COLD FRONT WILL CROSS THE AREA FRIDAY RESULTING IN WHICH
WILL HELP TO TRIGGER SCATTERED SHOWERS/POSSIBLE STORMS. DRIER
CONDITIONS EXPECTED SATURDAY THROUGH TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...10
NEAR TERM...10
SHORT TERM...10
LONG TERM...10
AVIATION...
Hazardous weather outlook, May 28, 3:20 AM EST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
420 AM EDT THU MAY 28 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
420 AM EDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN TODAY
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS ACROSS THE
AREA. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES AN HOURS
WILL BE POSSIBLE IN SLOW MOVING STORMS. FLOODING OF LOW LYING
AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 12:47 PM EST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
147 PM EDT THU MAY 28 2009

SCZ029-031-281845-
LEE-SUMTER-
147 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WAS SUMTER COUNTY...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MULBERRY...OR 5 MILES EAST OF SUMTER...
MOVING NORTHEAST AT 25 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM ALONG WITH HEAVY RAIN.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE AS THE STORM MOVES TO
THE NORTHEAST OF DOWNTOWN SUMTER TOWARD LEE COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

AWP

The radar

The Columbia radar (KCAE), 113 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
May 28, 5:08 PM EST to 5:13 PM EST
Where
Lancaster County, 5.99 mi N of Van Wyck
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.936, -80.816

Tree down on car on Jim Wilson Rd. Trees down along Jim Wilson Rd.

Hail, Kershaw

When
May 28, 6:48 PM EST to 6:52 PM EST
Where
Kershaw County, 2.66 mi NW of Cassatt
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.393, -80.467

Reported half dollar size hail near Porter Road.

Thunderstorm Wind, Kershaw

When
May 28, 6:50 PM EST to 6:54 PM EST
Where
Kershaw County, 2.25 mi NW of Cassatt
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.389, -80.462

Reported a few trees down in the vicinty of Cassatt Tower Rd. and Providence Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 162696, 163613, 163614.